Advertisement

Paediatric retinal dysfunction linked to high vigabatrin doses

Published on: 

Paediatric retinal dysfunction may be linked to exposure to high daily doses of vigabatrin.

Paediatric retinal dysfunction may be linked to exposure to high daily doses of vigabatrin, reveals a study in the Journal of Paediatric Ophthalmology and Strabismus.

Dr Ulrika Kjellstrom and her team, Department of Ophthalmology, University of Lund, Sweden, investigated the full-field electroretinographies (ff-ERG) of 14 children who were administered vigabatrin.

Drug dosage parameters were compared in all participants, along with the ff-ERGs from healthy controls and were grouped according to age.

For the isolated rod response, combined rod-cone response and the 30 Hz flicker response there was reduced b-wave amplitudes. In 57% of the children who received vigabatrin there were significant changes in ff-ERG. The study showed no differences in cumulative doses or duration of medication.

The study suggests that careful follow-up should be performed for children who are administered vigabatrin, as high doses are linked to retinal dysfunction and photoreceptor damage.


Advertisement
Advertisement